This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Severe. These medicines may interact and cause very harmful effects and are usually not taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
The cause of the interaction is not known.
What might happen:
You may become confused or experience mood changes or mental changes.
What you should do about this interaction:
Contact your healthcare professionals (e.g. doctor or pharmacist) about using these medicines together. Your doctor may want to change your antibiotic if you have taken disulfiram in the last two weeks. If your doctor decides that metronidazole is the best choice for your condition, contact your doctor if you experience confusion, or mood or mental changes.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Goodhue WW Jr. Disulfiram-metronidazole (well identified) toxicity. N Engl J Med 1969 Jun 26;280(26):1482-3.
2.Metronidazole US prescribing information. Baxter Healthcare Corporation June, 2009.
3.Rothstein E, Clancy DD. Toxicity of disulfiram combined with metronidazole. N Engl J Med 1969 May 1;280(18):1006-7.
4.Rothstein E, Clancy DD. Combined use of disulfiram and metronidazole in treatment of alcoholism. Q J Stud Alcohol 1970 Jun;31(2):446-7.
5.Czarnecka E. Pharmacological evaluation of the central effect of ethyl alcohol after administration with disulfiram and metronidazole. Pol Tyg Lek 1981 May 25;36(21):779-80.
6.Luykx JJ, Vis R, Tijdink JK, Dirckx M, Van Hecke J, Vinkers CH. Psychotic symptoms after combined metronidazole-disulfiram use. J Clin Psychopharmacol 2013 Feb;33(1):136-7.